Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

September 4, 20175 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 4, 2017, 4:28 PM CDT for 5 counties in Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2017, 4:28 PM CDT (21:28 UTC)
Expired
Sep 4, 2017, 5:15 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

Counties Carver County, MN, Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 35 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 4:30 PM CDTTSTM WND DMG3 S Long Lake, MNBOATS CAPSIZED ON LAKE MINNETONKA. NO REPORTS OF INJURIES. TIME ESTIMATED.
Sep 4, 4:33 PM CDTTSTM WND GST 513 E Richfield, MNMEASURED 51 MPH WIND GUST AT MSP INTERNATIONAL AIRPORT.
Sep 4, 4:46 PM CDTTSTM WND GST 392 Sw Eden Prairie, MN39 MPH GUST MEASURED AT FLYING CLOUD AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -227 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-227 m²/s²
0-3 km storm-relative helicity
-186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS83 KMPX 042128
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT MON SEP 4 2017

MNZ059-060-062-063-068>070-042215-
Washington-Dakota-Hennepin-Carver-Ramsey-Wright-Scott-
428 PM CDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WRIGHT...
HENNEPIN...CENTRAL DAKOTA...NORTHEASTERN SCOTT...CARVER...WASHINGTON
AND RAMSEY COUNTIES...

At 428 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Watertown to St. Louis Park to South
Maplewood. Movement was southeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Eden Prairie, Burnsville, Lakeville and
Minnetonka.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4471 9389 4512 9403 4511 9328 4504 9328
      4504 9323 4511 9322 4512 9280 4506 9280
      4494 9274 4490 9278 4482 9277 4475 9281
      4471 9273 4467 9273 4463 9316
TIME...MOT...LOC 2128Z 330DEG 39KT 4498 9384 4495 9337 4495 9300 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 4, 2:29 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 4, 2:29 PM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Mon Sep 4 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 226 PM CDT Mon Sep 4 2017

The short term concern remains timing of scattered convection
through early evening and redevelopment to the east on Tuesday.

Latest radar showing scattered linear convection dropping south
across the area late this afternoon. Some small hail and gusty
winds associated with the activity and this will continue into
central Minnesota and west central Wisconsin early. MUCAPE and
deep layer shear is limited as it moves into southern Minnesota
so threat of any severe activity remains low. This should wane by
sunset with clearing expected. The gusty northwest winds will
diminish as well in the normal diurnal trend.

Clouds will develop late morning Tuesday once again with another
chance of showers, mainly to the east. The thunder threat is lower
than today so will keep activity as showers. High temperatures
will struggle to warm through the 60s with breezy northwest wind
expected once again.

.LONG TERM...(Tuesday night through Monday)
Issued at 226 PM CDT Mon Sep 4 2017

Tuesday night and Wednesday...The period will commence with a weak
surface trough extending nearly E-W from the Michigan UP through
central WI and central MN while an upper level trough axis
attendant from a large low pressure center east of Hudson Bay
extends southwest through WI into southern MN. These features at
the surface and aloft will have barely enough moisture to keep
clouds over the eastern portion of the WFO MPX coverage area and
possibly isolated rain showers in far eastern portions of the
coverage area, a handful of counties in west central WI. These
features will swing to the southeast during the day Wednesday,
allowing much drier NNW flow aloft and surface high pressure over
south central Canada to drop into the region. These features will
keep cold air advection going, forcing temperatures to down to
around 10 degrees below normal. Lows will drop to the 40s across
the coverage area followed by highs only in the 60s on Wednesday.

Thursday through Saturday...Deep ridging aloft from the western
states will slowly slide east across the region along with
expansive surface high pressure. This will result in plenty of
clear skies along with building heights aloft and a transition
from northerly flow to southerly flow. Temperatures will go on a
gradual upswing during the end of the week into the weekend, with
highs climbing into the 70s areas-wide by Saturday.

Sunday and Monday...A flatter upper air pattern will evolve by the
start of next week while a weak cold front attempts to arrive
from the west. This scenario will degrade the subsidence available
from suppressing precipitation so some isolated chances for
precipitation have been introduced for the start of next week. Not
looking for anything impressive but enough signal is there to
introduce slight chance pops. Temperatures will continue their
seasonably mild run with lows in the 50s and highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1150 AM CDT Mon Sep 4 2017

Timing of shra/tsra is the only real issue for this afternoon.
Looks like activity should wane after 00z. Use HRRR/NAMNEST for
timing. We should still see northwest winds become gusty during
the afternoon and then decrease this evening. Should increase
again after 15z Tue. Could see a few strong storms that could
produce small hail and strong wind gusts. Not expected to be
severe and should be isolated.

KMSP...Greatest risk for shra/tsra looks to come between 22z and
01z. If MSP sees something, will be short lived.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind NW 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.
Thu...VFR. Wind light/variable.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...JPC
AVIATION...DWE
Hazardous weather outlook, Sep 4, 12:00 PM CDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1200 PM CDT Mon Sep 4 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1200 PM CDT Mon Sep 4 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 4, 2:51 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
251 PM CDT MON SEP 4 2017

MNZ043-042015-
Morrison-
251 PM CDT MON SEP 4 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MORRISON COUNTY...

At 251 PM CDT, a strong thunderstorm was located near Genola, or 8
miles southeast of Little Falls, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Pierz, Buckman and Genola.

LAT...LON 4601 9390 4582 9398 4582 9408 4590 9430
      4601 9422
TIME...MOT...LOC 1951Z 287DEG 28KT 4592 9420

AMK
Special weather statement, Sep 4, 4:28 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
428 PM CDT MON SEP 4 2017

MNZ059-060-062-063-068>070-042215-
Washington-Dakota-Hennepin-Carver-Ramsey-Wright-Scott-
428 PM CDT MON SEP 4 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL WRIGHT...
HENNEPIN...CENTRAL DAKOTA...NORTHEASTERN SCOTT...CARVER...WASHINGTON
AND RAMSEY COUNTIES...

At 428 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Watertown to St. Louis Park to South
Maplewood. Movement was southeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Eden Prairie, Burnsville, Lakeville and
Minnetonka.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4471 9389 4512 9403 4511 9328 4504 9328
      4504 9323 4511 9322 4512 9280 4506 9280
      4494 9274 4490 9278 4482 9277 4475 9281
      4471 9273 4467 9273 4463 9316
TIME...MOT...LOC 2128Z 330DEG 39KT 4498 9384 4495 9337 4495 9300

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 2:51 PM CDTSpecial Weather StatementMPXMorrison24 min
Sep 4, 5:04 PM CDTSpecial Weather StatementMPXGoodhue, Le Sueur, Rice, Scott41 min
Sep 4, 5:44 PM CDTSevere Thunderstorm WarningMPXFreeborn, Rice, Steele, Waseca46 min
Sep 4, 6:14 PM CDTSpecial Weather StatementMPXMeeker, Wright46 min
Sep 4, 6:20 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn40 min
Sep 4, 6:48 PM CDTSpecial Weather StatementMPXCarver, Hennepin, Ramsey42 min
Sep 4, 6:56 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott31 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.